Some antipsychotic medications can affect your heart. If you have a heart condition, or you are at risk of having difficulties with your heart, doctors might scan your heart at check-ups. They might want to do this annually, or more regularly. This is done by having an electrocardiogram gram (ECG). This is a painless scan.
GP surgeries have a register of people with severe mental illness, such as psychosis or schizophrenia. If you are on the register your GP should offer you an annual physical health check. They might check your heart in these appointments.
Speak to your GP or psychiatrist if you want a heart check-up before you start taking antipsychotics. Or if you have any concerns about your heart or blood vessels.
If you live with psychosis or schizophrenia your doctor should offer to check your heart before you start antipsychotics if:
- the manufacturers of your medication say you should,
- a physical health check has found you have a higher risk of heart or blood vessel problems, such as high blood pressure,
- you have heart or blood vessel problems or someone in your family has had them, or
- you have to go into hospital.
Stopping and other medication
What if I want to stop taking antipsychotics?
If you want to stop taking antipsychotics, you should discuss this with your doctor.
Your doctor should discuss the negatives and benefits of stopping antipsychotics. You can ask them about these things. It’s important to think about the negatives and benefits of stopping antipsychotics.
If you decide to come off antipsychotics your doctor will help you come off the medication gradually by reducing the dose over a period of time.
If you stop antipsychotics suddenly it can cause ‘rebound psychosis’. This means that the symptoms of your illness return suddenly, and you may become unwell again. This is also known as ‘relapse’.
If you or your family or friends think you are becoming unwell again, you should speak to your doctor.
You may find that stopping your medication can lead to your symptoms returning within 3-6 months. Your doctor may suggest that you keep taking the medication because it is keeping you well. If this is the case, you could ask about trying another type of medication.
If you want to stop taking antipsychotics, it is important to consider what happened during previous episodes of illness. The risk of the same symptoms occurring again needs to be weighed up against not having the side effects of the medication and any other things important to you. Your doctor can talk these things through with you to help you come to the best decision.
Can I experience withdrawal symptoms from stopping antipsychotics?
Antipsychotics aren’t addictive, but your body may get used to them. This is why you may experience ‘withdrawal symptoms’.
The withdrawal symptoms you may experience depends on each individual antipsychotic. Some antipsychotics are unlikely to cause you significant withdrawal symptoms. This is especially the case with depot injections.
You should discuss with your GP or psychiatrist if you might experience withdrawal symptoms. And what you can do to help manage withdrawal symptoms.